We take a lot of pills! Researchers estimate that in any given week, 4 out of 5 adults will use prescription medicines, over-the-counter (OTC) drugs, or dietary supplements of some sort. And nearly 1/3 of adults take 5 or more different medications. Although medications are supposed to make us better, that is not always the case. Unfortunately, adverse drug reactions can make you sick – sometimes sick enough to need hospitalization. Clearly, this is a scary scenario for all of us who rely on medications to keep us healthy. Fortunately, you can take steps to reduce your risk of adverse drug reactions. Read on to learn how!
What is an adverse drug reaction (ADR)?
An adverse drug reaction (ADR) occurs when a patient has an unexpected or dangerous reaction to a medication. A patient may develop an ADR after a single dose of medication, from the prolonged use of a drug, or when there is a negative interaction between 2 or more medications.
More specifically, The American Society of Health-System Pharmacists (ASHP) defines an ADR as “any unexpected, unintended, undesired, or excessive response to a drug that:
- Requires stopping the drug.
- Requires a change in the drug therapy.
- Leads to a modification of dose (except for minor dosage adjustments).
- Necessitates admission to a hospital.
- Prolongs a stay in a healthcare facility.
- Requires supportive treatment.
- Significantly complicates diagnosis.
- Negatively impacts prognosis.
- Leads to temporary or permanent harm, disability, or death.
There are several other names for these incidents: adverse drug event (ADE), adverse effect and adverse event. To minimize confusion, this post will refer to these situations as adverse drug reactions, or ADRs.
How do adverse drug reactions occur?
ADRs occur for a number of reasons, including:
- When patients take too much of a medication. For example, when pharmacists or nurses make errors in dispensing medication. Or when patients take the wrong number of pills at home.
- When a medication is mixed with something it should not be mixed with, including an additional medication. For example, when a doctor does not have a complete list of all medications being taken by the patient. This can cause one doctor to give a patient a medication that should not be used in conjunction with another medication the patient is already taking.
What can happen to patients who experience an ADR?
The patient’s health can suffer, and unfortunately, some patients die from ADRs.
There are many physical signs and symptoms of an ADR – far too many to list in this post. However, as examples, patients may suffer from rashes, itching, bleeding, joint pain, heart problems, hallucinations, over-sedation, confusion, falls, difficulty breathing, dizziness, depression, and diarrhea.
What drugs cause adverse drug reactions?
Although many drugs can lead to ADRs, some medications carry a higher risk. For instance, 66% of hospitalizations in older patients due to adverse drug reactions are caused by 4 drugs or drug classes: warfarin, insulin, oral antiplatelet drugs, and oral hypoglycemic drugs.
Senior patients are harder hit.
Hospitalization rates due to adverse drug reactions are 4 times higher in patients over 65, as compared to adults under 65.
Side effects and ADRs are not the same thing.
There are defined differences between side effects and ADRs. Pharmacy Times describes the difference between side effects and adverse events in easy to understand terms: adverse events are unintended medication effects that happen when a medication is given correctly, while a side effect is a secondary unwanted effect that occurs due to drug therapy.
Are ADRs preventable?
Probably, in most cases. Researchers reviewed the results of 22 studies on adverse drug reactions and found that:
- In general, over 50% of ADR cases dealt with by hospitals or emergency departments were preventable.
- For elderly patients, at least 70% of ADRs were preventable.
- For patients staying in the hospital, almost 50% of the ADR cases were preventable.
Doctors and other medical professionals can reduce the risk of ADRs by making sure patients receive the right drug at the right dosage, while also ensuring each medication does not negatively interact with other medications and conditions. What can you do to reduce your risk of an ADR? Read below to learn tips.
Worried about an adverse drug reaction?
Chances are, if you’re not already taking medications, you probably will in the near future. Depending on your diagnosis, you might take a particular medication for years, decades, or even for the rest of your life. And of course, you don’t want your medication to make you sicker. Therefore, follow these recommendations to minimize your risk of an ADR:
- Make sure each doctor knows ALL the medications you are taking, including over the counter medications and herbal supplements.
- Carry your list of medications with you at all times. You can keep a piece of paper in your wallet, make a note on your cell phone, or use any of the medication apps available (see our Resource page for reviews of medication apps).
- Ask your pharmacist to review your list of medications, including over the counter and supplements, to determine if there is a potential issue.
- Make sure you properly understand when and how to take each medication.
- Set up a system to make sure your medications are organized, which will help you follow your regimen properly.
- Use an alarm system, on your cell phone, watch or other timer to help you remember to take each medication on time.
- For complicated medication regimens, use the ZaggoCare Daily Medication Chart to help you properly follow your doctors’ orders (scroll down on our Home page to the Footer for our downloadable chart).
For more tips on reducing your risk of medication-related issues, read these posts:
- Reduce Your Risk of Medication Errors.
- Dangers of Black Market Medications – More Common Than you Think.
- Tips to Take Medication as Prescribed.
- Are Antibiotics Helpful or Harmful? What You Need to Know.
- Doctors Prescribe Too Many Medications.
- Are Medications Safe?
- Is Off-Label Medication Safe?